MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC STEALTHSTATION I7 INTEGRATED NAVIGATION SYSTEM; INSTRUMENT, STEREOTAXIC

MEDTRONIC NAVIGATION, INC STEALTHSTATION I7 INTEGRATED NAVIGATION SYSTEM; INSTRUMENT, STEREOTAXIC
Model Number 9734060
Medical Device Problem Code Imprecision (1307)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient weight not available.No parts have been received by the manufacturer for evaluation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a navigation system being used for cranial soft tissue ablation procedure.It was reported that intra-operatively, the surgeon reported inaccuracy.The site was using the navigation system to place the laser catheter and that was when the inaccuracy was noted.The site used the air cranial frame and radiolucent articulating arm.After initial registration, the site checked the accuracy on multiple fiducials with the pointer probe and were accurate.The site used the precision aiming device (pad) with the thermal therapy system reducing tube to drill and insert the anchor bold.The surgeon placed the laser catheter and missed the tumor target by 10 millimeters exactly parallel superior/anterior to the plan trajectory.An intra-operative scan was taken and merged with the original and the surgeon tried again.There was no visible brain shift.The surgeon was again off by 10 millimeters.At this point, the surgeon aborted the case.It was noted that the site had registered using point merge using the fiducials.The registration was what was used for the first and second attempt of the surgeon trying to place the catheter.After undraping and breaking down the field, the site's navigation system technician put the nonsterile frame back on before unpinning the patient and when touching the fiducial marks, there were all at least 1 centimeter off.It was suspected that either the reference frame/arm or patient shifted after the procedure or that perhaps the site mis-seated the reference frame they registered with from the beginning making correct placement of sterile reference frame introduce inaccuracy.Medtronic received additional information that the patient archive was reviewed.It was reported that nine points were collected and the area of interest was within the green sphere of accuracy.The quality of the mr exam was pretty good but could have been better.The points were slightly below the skin when checking the orthogonal views, which could have contributed to the inaccuracy.Additionally, some of the fiducials were placed on areas of the patient where there was likely movement of the fiducial.It was noted that the first point behind the patients left ear likely moved, as the patient had headphones on while being scanned, but did not during the actual case.Technical services (ts) recommended that the fiducials be placed on hard anatomy that would not move and that the points be fine-tuned in the orthogonal views to be on the skin.
 
Additional Manufacturer Narrative
Information references the main component of the system.Other relevant device(s) are: product id: 9735585, software version: 3.1.A medtronic representative went to the site to test the equipment.Testing revealed that the system was functioning normally.The system passed the system checkout and was found to be fully functional.The software investigation was unable to determine probable cause without further information since the on-going investigation proved to be inconclusive based on the information provided.Image analysis noted that nine points were collected and the area of interest was within the green sphere of accuracy.The quality of the mr exam was pretty good, but could be better.The points were slightly below the skin when checking the orthogonal views, which could contribute to the inaccuracy.Additionally, some of the fiducials were placed on areas of the patient where there was likely movement of the fiducial.For example, the first point behind the patients left ear likely moved, as the patient had headphones on while being scanned, but did not during the actual case.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received additional information that the patient had a second and successful procedure ten days after the reported event.

Brand Name
STEALTHSTATION I7 INTEGRATED NAVIGATION SYSTEM
Common Device Name
INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
MDR Report Key8704073
Report Number1723170-2019-03437
Device Sequence Number1844357
Product Code HAW
UDI-Device Identifier00643169486645
UDI-Public00643169486645
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K050438
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9734060
Device Catalogue Number9734060
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2019
Supplement Date Received by Manufacturer06/17/2019
08/12/2019
Initial Report FDA Received Date06/17/2019
Supplement Report FDA Received Date07/08/2019
09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR